Alert archive / Oklahoma / Tornado Warnings in 1996
Tornado Warning 49, NWS Norman, OK
NWS Norman, OK issued this tornado warning at Aug 17, 1996, 4:09 PM CDT for Noble County, Oklahoma. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 17, 1996, 4:09 PM CDT (21:09 UTC)
- Expired
- Aug 17, 1996, 4:45 PM CDT
- In force
- 36 min
- Issued by
- NWS Norman, OK
- Area
- Whole counties
County Noble County, OK
The radar
The Vance AFB radar (KVNX), 89 km from the middle of the area, began a volume at 21:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Norman, OK (KOUN), launched 12:00Z, 9.2 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 49 J/kg
- Mixed-layer CIN
- -77 J/kg
- Mixed-layer LCL
- 1334 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KOKC 172110
TOROKC
OKC103-172145-
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
409 PM CDT SAT AUG 17 1996
THE NATIONAL WEATHER SERVICE IN OKLAHOMA CITY HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL 445 PM CDT FOR PEOPLE IN THE
FOLLOWING COUNTIES
IN NORTHEASTERN OKLAHOMA
SOUTHERN NOBLE
INCLUDING THE FOLLOWING LOCATIONS
PERRY AND SUMNER
AT 409 PM CDT SPOTTERS REPORTED A DEVELOPING TORNADO JUST WEST PERRY
MOVING EAST AT LESS THAN 10 MPH.
ALTHOUGH TORNADOES THAT ACCOMAPNY THIS STORM WILL BE SHORT-LIVED...THEY
WILL BE CAPABLE OF PRODUCING DAMAGE OR INJURY. PERSONS IN THE PATH OF
THIS STORM SHOULD TAKE SHELTER.
DAWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at Aug 17, 3:13 PM CDT, 56 minutes earlier.
Area forecast discussion, Aug 17, 3:13 PM CDT, 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OKLAHOMA CITY OK 310 PM CDT SAT AUG 17 1996 UPR TRF FROM NE TO SW ACRS THE FA THIS AFTN CONTS TO MOVE SLOWLY EWD WITH SHWRS/TSTMS CONTG OVER SERN ZONES THIS AFTN. WK SFC FNT PUSHED INTO WRN SECS OF THE FA THIS MRNG AND SHOWS UP ON MESONET DATA FROM ARND PNC TO KINGFISHER TO ERICK. WITH MORE SUNSHINE IN THE W THIS AFTN AMS HAS DESTABILIZED AND EXPECT THIS BNDRY TO BE FOCUS FOR REDVLPMNT THIS AFTN AND EVE. 88D SHOWS SOME ACTIVITY ALRDY DVLPG ALG THIS BNDRY THIS AFTN AND EXPECT THIS TO CONT. SERN OK. BEYOND TONIGHT AVN/NGM SIM WITH MOVMT OF UPR TROF GRDLY SHIFTING IT EWD THROUGH THE PD. WL CONT WITH HIEST POPS IN THE SE SUNDAY AHD OF THE UPR TROF. AVN/NGM SHOW WK S/W MOVING EWD THROUGH ROCKIES SUNDAY NIGHT/MON MRNG. WITH LO LVL CONVERGENCE ALG THE LEE TROF CUD SEE SOME TSTM DVLPMNT TO OUR NW SUNDAY AFTN AND EVE WHICH CUD REACH NWRN ZONES. THUS WILL INCLUDE POPS FOR THE NW SUN NIGHT AND MONDAY. FCSTID = 02 OKC 68 89 71 90 / 40 20 10 10 HBR 67 90 72 91 / 40 20 10 10 SPS 71 93 72 94 / 40 20 10 10 GAG 63 90 70 91 / 20 10 20 20 PNC 70 88 73 90 / 20 20 10 10 DUA 72 87 73 90 / 40 30 30 20 .OKC... OK...NONE. TX...NONE.
In the hours before
Special weather statement, Aug 17, 12:38 PM CDT, 3 hours 31 minutes before
OKZ008>025-027>029-033>039-044-045-TXZ083>090-172130- THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE OKLAHOMA CITY OK 1235 PM CDT SAT AUG 17 1996 THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING ACROSS PORTIONS OF CENTRAL AND WESTERN OKLAHOMA AND PORTIONS OF NORTH TEXAS. THE SLIGHT RISK AREA IS LOCATED SOUTH OF A LINE FROM SHATTUCK TO PERRY...AND WEST OF A LINE FROM PERRY TO OKLAHOMA CITY TO DUNCAN TO HENRIETTA TEXAS. A FEW SEVERE THUNDERSTORMS...CAPABLE OF PRODUCING LARGE HAIL AND WINDS TO 65 MPH...MAY DEVELOP IN THE SLIGHT RISK AREA THIS AFTERNOON AND EVENING. EARLY THIS AFTERNOON A WEAK COLD FRONT WAS LOCATED FROM BLACKWELL TO WATONGA THEN WESTWARD TO NEAR SAYRE. THIS FRONT WILL BECOME STATIONARY BY MID-AFTERNOON. IN THE MEANTIME...WARMING AFTERNOON TEMPERATURES WILL CAUSE THE ATMOSPHERE TO BECOME INCREASINGLY UNSTABLE CREATING CONDITIONS FAVORABLE FOR THUNDERSTORM DEVELOPMENT. ALTHOUGH THUNDERSTORMS COULD FORM MOST ANYWHERE...THE MOST LIKELY AREA FOR THUNDERSTORM DVELOPMENT WILL BE IN THE VICINITY OF THE STATIONARY FRONT...WITH STORMS SPREADING SOUTH AND EAST INTO THE EVENING. A FEW OF THE STORMS MAY BE SEVERE WITH LARGE HAIL...STRONG WINDS AND VERY HEAVY RAINFALL AS THE PRIMARY THREATS. SPOTTER GROUPS AND EMERGENCY MANAGEMENT AGENCIES OVER CENTRAL AND WESTERN OKLAHOMA AND WESTERN SECTIONS OF NORTH TEXAS SHOULD BE ALERT FOR SEVERE THUNDERSTORM DEVELOPMENT THIS AFTERNOON AND EVENING. DA
The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 3:42 PM CDT | Severe Thunderstorm Warning | OUN | Jefferson, Stephens | 48 min |
| Aug 17, 5:07 PM CDT | Severe Thunderstorm Warning | OUN | Cotton | 53 min |
| Aug 17, 6:11 PM CDT | Severe Thunderstorm Warning | OUN | Tillman | 49 min |
Nearby
Tornado Warnings in Oklahoma, 1996Every tornado warning in 1996Tornadoes in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.